MAUDE Adverse Event Report: STERILMED, INC. 5MM MARYLAND JAW SEALER/DIVIDER, 37CM; ELECTROSURG, CUTTING/COAGULATION ACCESS, LAPAROSCOP/ENDOSCOP, REPROCESSED

STERILMED, INC. 5MM MARYLAND JAW SEALER/DIVIDER, 37CM; ELECTROSURG, CUTTING/COAGULATION ACCESS, LAPAROSCOP/ENDOSCOP, REPROCESSED
Catalog Number COVLF1737
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no discrepancies observed.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopically assisted vaginal hysterectomy procedure with a 5mm maryland jaw sealer/divider, 37cm and the surgeon advised the ligasure worked the first time properly, then felt that it was sticking and not cauterizing.The device did contact the patient and the tips were sticking to healthy tissue.There was no end tone or error tone from the device.Another refurbished maryland ligasure was used to complete the procedure and there was no patient consequence.The intent of the procedure was not altered as a result of this event.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a laparoscopically assisted vaginal hysterectomy procedure with a 5mm maryland jaw sealer/divider, 37cm and the surgeon advised the ligasure worked the first time properly, then felt that it was sticking and not cauterizing.The device was returned in an open box with very little protective material.None of the original packaging was returned.The account provided a box label for reference.The device history record for the lot was reviewed and no defects or issues related to the reprocessing procedures related to the device and complaint, were found during the review.The device was returned with biological contaminants in and around the jaws, along its handle and shaft.Given that it was reported that the tips were sticking to healthy tissue, it was expected to see more tissue or eschar stuck to the jaws, but the surfaces had minor contaminants.The device was examined and was attached to a multimeter to verify proper current flow, continuity and isolation.The device passed these examinations.It was then plugged into both our forcetriad & valleylab ft10 generators and the device was recognized by both platforms.There was a usage limit exceeded error displayed on the ft10 generator.This indicates the device had fully completed functional use, via its rfid tag, but there were no errors displayed on the forcetriad generator.The usage limit exceeded error on the ft10 is also indicative that the device had achieved the necessary end tones and that a seal would have been completed, further supported by the surgeon's statement that the device worked the first time properly.It's unclear how much time had passed between the device's usage.As the device was functional on the forcetriad generator, a test strip was placed in the jaw to evaluate the device's sealing capability.Heat and steam were observed during the actuation of the device and it completed the function testing, producing the necessary end tones indicating the end cycle had been properly achieved.The test showed the device capable of cauterizing and functioning as designed.There is no clear indication or verification that the tips of the device would stick to tissue.Unable to duplicate or verify the reported issue.As device was removed from its packaging and was handled, no conclusion could be made as to the cause of the reported issue.Manufacturer's ref.No: (b)(4).

Brand Name
5MM MARYLAND JAW SEALER/DIVIDER, 37CM
Common Device Name
ELECTROSURG, CUTTING/COAGULATION ACCESS, LAPAROSCOP/ENDOSCOP, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8259381
Report Number2134070-2019-00118
Device Sequence Number1922995
Product Code NUJ
UDI-Device Identifier10888551044462
UDI-Public10888551044462
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K143260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2019
Device Catalogue NumberCOVLF1737
Device Lot Number2010707
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2019
Initial Date Received by Manufacturer 01/07/2019
Supplement Date Received by Manufacturer01/21/2019
Initial Report FDA Received Date01/17/2019
Supplement Report FDA Received Date02/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1